Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 85, NWS Wilmington, NC

September 9, 2019Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 9, 2019, 6:19 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 26 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2019, 6:19 PM EDT (22:19 UTC)
Expired
Sep 9, 2019, 6:45 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:19 PM EDTHAIL 0.71 Se Wrightsboro, NCPEA TO DIME SIZED HAIL AT NWS OFFICE IN WILMINGTON.
Sep 9, 6:28 PM EDTTSTM WND DMG1 Ene Smith Creek, NCREPORT OF STRONG WINDS WITH DEBRIS IN THE AIR AT PATSY LANE AND GORDON ROAD. DIME SIZED HAIL ALSO REPORTED.
Sep 9, 6:28 PM EDTHAIL 0.751 N Wrightsboro, NCREPORT OF MARBLE TO DIME SIZED HAIL. HAIL HAD BEEN FALLING FOR SEVERAL MINUTES.
Sep 9, 6:32 PM EDTTSTM WND DMG1 Ene Smith Creek, NCREPORT OF STRONG WINDS WITH DEBRIS IN THE AIR AT PATSY LANE AND GORDON ROAD. DIME SIZED HAIL ALSO REPORTED.
Sep 9, 6:35 PM EDTTSTM WND DMG3 Ssw Wrightsboro, NCMINOR ROOF DAMAGE TO WILSON CENTER.
Sep 9, 6:42 PM EDTHAIL 12 Nnw Wilmington, NCQUARTER SIZED HAIL REPORTED ON PENDER AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS52 KILM 092219
SVRILM
NCC019-129-141-092245-
/O.NEW.KILM.SV.W.0085.190909T2219Z-190909T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
619 PM EDT Mon Sep 9 2019

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  New Hanover County in southeastern North Carolina...
  South central Pender County in southeastern North Carolina...
  Northeastern Brunswick County in southeastern North Carolina...

* Until 645 PM EDT.

* At 619 PM EDT, a severe thunderstorm was located over Wilmington
  International Airport, or near Wilmington, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Wilmington, Leland, Wrightsville Beach, South Masonboro Island,
  North Masonboro Island, Figure Eight Island, Hightsville, Cape Fear
  Community College North Campus, Wilmington International Airport,
  Myrtle Grove, Murrayville, Masonboro, Castle Hayne, Ogden,
  Mayfaire, Wrightsboro, Silver Lake, Windemere, Bayshore and Porters
  Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3417 7783 3409 7786 3407 7802 3440 7801
      3441 7781 3426 7775
TIME...MOT...LOC 2219Z 349DEG 11KT 3429 7791 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
1 follow-up statement
568 
WWUS52 KILM 092243
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
643 PM EDT Mon Sep 9 2019

NCC019-129-141-092253-
/O.EXP.KILM.SV.W.0085.000000T0000Z-190909T2245Z/
New Hanover NC-Pender NC-Brunswick NC-
643 PM EDT Mon Sep 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NEW HANOVER...SOUTH CENTRAL
PENDER AND NORTHEASTERN BRUNSWICK COUNTIES WILL EXPIRE AT 645 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3417 7783 3409 7786 3407 7802 3440 7801
      3441 7781 3426 7775
TIME...MOT...LOC 2243Z 349DEG 11KT 3422 7789 

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:49 PM EDT, 30 minutes earlier.

Area forecast discussion, Sep 9, 5:49 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
549 PM EDT Mon Sep 9 2019

.SYNOPSIS...
Fair and warm weather will prevail much of the week with temperatures
slightly above normal. A weakening cold front will drop into the area
tonight into Tuesday, leading to isolated to widely scattered showers
and thunderstorms. High pressure then prevails Wednesday and
Thursday. Shower and thunderstorm chances increase Friday into
next weekend as a cold front approaches then stalls just north
of the area.

&&

.UPDATE...
Substantially increased PoPs now through 00z for the supercell
thunderstorm in the ILM vicinity. Expect it to backbuild upshear
rather than racing eastward with the steering flow. Lesser
increases in PoPs along/ahead of the front elsewhere. No other
significant changes.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Cold front draped W and north of local area will drop south
tonight. Surface flow out of the south ahead of it was
maintaining a warm and humid weather ahead of front, but dry air
and ridging in the mid levels will continue to keep convection
limited. Only isolated and localized shwrs/tstms were
developing, mainly associated with sea breeze convergence. The
flow above the surface was out of the W-NW and will drive
and shwrs and clouds toward the coast. Expect this front to
drop down through the area overnight and therefore will keep
isolated convection along boundary overnight. Soundings show
subsidence inversion with mainly elevated instability overnight,
but expect best chc over SE NC where better instability is
located with slightly higher dewpoints. Boundary weakens as it
heads south with winds shifting from light southerly to
northerly by morning. Expect some fog and or stratus to develop
overnight toward daybreak with lows in the low to mid 70s which
should dissipate by mid morning.

The front drops into the area early Tuesday while weakening as
ridge aloft builds over the Southeast and becomes stronger with
H5 heights reaching up near 594. This should maintain limited
convective activity on Tues, mainly along sea breeze over NE SC
and possibly over the adjacent waters overnight Tues.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Building ridge of high pressure aloft will bring near to slightly
above normal temperatures during mid week with heat indices in the
mid to upper 90s.  Some remote chances for showers and thunderstorms
in the afternoon with increased surface heating and available
moisture. Otherwise, beautiful weather expected for mid week.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Ridge of high pressure over the eastern CONUS will provide mostly
sunny skies for the long term forecast period.  There may be a front
approaching the area late in the week that could bring some chances
for showers and thunderstorms.  Otherwise, a fairly quiet period of
weather in the long term.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
VFR throughout the period with a few showers and thunderstorms
possible this afternoon, especially along the coast with the
development of the sea breeze. Skies begin to clear tonight and
this will lead to patchy stratus and fog across the area
tomorrow. Similar day on Tuesday with VFR conditions continuing.
Winds will become northerly tomorrow as a weak cold front moves
south of the area. This could prolong stratus for a few hours
longer than normal.

Extended...Predominately VFR conditions over the weekend and early
next week with possible fog or stratus in the morning.

&&

.MARINE...
Cold front will drop through the waters from the north tonight
into Tues as it weakens. Seas will remain less than 3 ft as
light southerly flow veers around to the N behind the front.
Overall expect variable winds with benign seas and a longer
period SE swell mixing in. High pressure will extend in from the
north behind front. Winds will be gustier along coast in sea
breeze Tues aftn.

Waves 2 to 4 feet from the middle of the week through the weekend.
Wind waves south of the northeast around 4 seconds with swell
from the southeast between 10 and 12 seconds. Wind waves
decrease for the end of the week into the weekend with swells
decreasing to between 6 and 8 seconds. Winds stay light under 10
kts.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...RGZ
SHORT TERM...MCK
LONG TERM...MCK
AVIATION...RGZ/21
MARINE...MCK/RGZ
Hazardous weather outlook, Sep 9, 3:18 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
318 PM EDT Mon Sep 9 2019

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-101930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
318 PM EDT Mon Sep 9 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 9, 2:45 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON SEP 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     TORNADO          3 N SUPPLY              34.06N  78.27W
09/05/2019                   BRUNSWICK          NC   NWS STORM SURVEY

            APPROXIMATELY A DOZEN PINE TREES UP TO 14 INCHES IN
            DIAMETER WERE SNAPPED, ALONG WITH A FEW SMALLER
            HARDWOODS, AT THE END OF MIDDLE RIVER RD NE. DAMAGE
            CONSISTENT WITH 85 MPH WINDS (EF-0). ADDITIONAL
            SURVEYING WILL BE CONDUCTED FURTHER WEST WHERE THE
            ROTATION APPEARED TO STRENGTHEN.

&&

EVENT NUMBER ILM1900203

CRM
Special weather statement, Sep 9, 5:09 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
509 PM EDT Mon Sep 9 2019

NCZ105>108-092215-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
509 PM EDT Mon Sep 9 2019

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 615 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashton, or near Burgaw, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burgaw, Surf City, Figure Eight Island, Rich Inlet, Hampstead,
Topsail Beach, White Stocking, Long Creek, Cape Fear Community
College North Campus, Ashton, Rocky Point, Murrayville, Topsail,
Castle Hayne, Bayshore, Scotts Hill, Ogden, Porters Neck, Woodside
and Murray Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3436 7764 3435 7765 3435 7766 3423 7778
      3446 7805 3466 7783 3442 7755
TIME...MOT...LOC 2108Z 313DEG 19KT 3449 7789

MBB
Local storm report, Sep 9, 6:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT MON SEP 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             2 SSW ROCKY POINT       34.41N  77.89W
09/09/2019  E0.70 INCH       PENDER             NC   AMATEUR RADIO

&&

EVENT NUMBER ILM1900204

RAN
Special weather statement, Sep 9, 6:15 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
615 PM EDT Mon Sep 9 2019

NCZ105-107>110-092315-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
Coastal New Hanover NC-Coastal Brunswick NC-
615 PM EDT Mon Sep 9 2019

...SPECIAL WEATHER STATEMENT FOR NEW HANOVER...SOUTHWESTERN PENDER
AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 715 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hightsville, or near Wilmington, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wilmington, Leland, Carolina Beach, Wrightsville Beach, Kure Beach,
South Masonboro Island, Snows Cut, North Masonboro Island, Figure
Eight Island, Boiling Spring Lakes, Bishop, Hightsville, Long Creek,
Cape Fear Community College North Campus, Wilmington International
Airport, Myrtle Grove, Rocky Point, Murrayville, Masonboro and Castle
Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 7784 3401 7790 3401 7794 3406 7793
      3410 7794 3413 7792 3414 7795 3420 7796
      3416 7797 3413 7795 3412 7794 3411 7794
      3412 7795 3411 7795 3406 7794 3401 7795
      3401 7809 3445 7814 3445 7778 3426 7775
TIME...MOT...LOC 2215Z 349DEG 11KT 3426 7792

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:09 PM EDTSpecial Weather StatementILMPender66 min
Sep 9, 5:34 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender41 min
Sep 9, 5:51 PM EDTTornado WarningILMBrunswick, New Hanover, Pender24 min
Sep 9, 6:15 PM EDTSpecial Weather StatementILMNew Hanover60 min
Sep 9, 6:28 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender31 min
Sep 9, 6:40 PM EDTSpecial Weather StatementILMBladen65 min
Sep 9, 6:52 PM EDTSevere Thunderstorm WarningILMBladen23 min
Sep 9, 7:43 PM EDTSpecial Weather StatementILMBladen62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.